Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 197, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 17, 2012, 12:14 PM EDT for Charlton County, Georgia; Baker County, Columbia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2012, 12:14 PM EDT (16:14 UTC)
- Expired
- Aug 17, 2012, 1:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
Counties Baker County, FL, Columbia County, FL, Charlton County, GA
The radar
The Jacksonville radar (KJAX), 58 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 4.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2402 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
833 WUUS52 KJAX 171614 SVRJAX FLC003-023-GAC049-171700- /O.NEW.KJAX.SV.W.0197.120817T1614Z-120817T1700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1214 PM EDT FRI AUG 17 2012 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BAKER COUNTY IN NORTHEAST FLORIDA EASTERN COLUMBIA COUNTY IN NORTHERN FLORIDA SOUTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA * UNTIL 100 PM EDT * AT 1214 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OLUSTEE...OR 14 MILES EAST OF LAKE CITY...AND MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANDERSON AND MACCLENNY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. && LAT...LON 3045 8211 3017 8207 3014 8251 3031 8256 TIME...MOT...LOC 1614Z 261DEG 11KT 3025 8241 $$ SHASHY
1 follow-up statement
238 WWUS52 KJAX 171659 SVSJAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1259 PM EDT FRI AUG 17 2012 FLC003-023-GAC049-171709- /O.EXP.KJAX.SV.W.0197.000000T0000Z-120817T1700Z/ BAKER FL-COLUMBIA FL-CHARLTON GA- 1259 PM EDT FRI AUG 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHARLTON...EASTERN COLUMBIA AND SOUTHERN BAKER COUNTIES HAS EXPIRED... ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3045 8211 3017 8207 3014 8251 3031 8256 TIME...MOT...LOC 1659Z 261DEG 11KT 3027 8225 $$ SHASHY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:38 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 17, 9:38 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 938 AM EDT FRI AUG 17 2012 ...HIGH RAIN CHANCES TODAY AND SOME STORMS MAY BE STRONG IN THE AFTERNOON... .UPDATE...A WELL-DEFINED SHORTWAVE TROUGH IS LOCATED OVER S GA INTO THE NE GULF OF MEXICO AND WILL BE MOVING THROUGH THE FORECAST AREA TODAY AND EARLY TONIGHT. SATELLITE IMAGERY SHOWS MULTILAYERED CLOUDS MOVING THROUGH PORTIONS OF GA AND THE NE GULF...WITH A COMPLEX OF SHOWERS AND STORMS OVER THE NE GULF WHERE A STRONGER VORTICITY CENTER IS LOCATED. THIS VORTICITY CENTER IS EXPECTED TO PUSH INTO OUR SRN ZONES BY MID TO LATE AFTN. OTHERWISE...JUST A FEW SHOWERS SO FAR OVER THE SRN ZONES AND SOME ISOLD SPRINKLES MOVING THROUGH SE GA AND INLAND NE FL. THE 12Z JAX SOUNDING SHOWS HIGH PWAT AIR OF 1.94 INCHES AND SLIGHTLY COOLER ALOFT WITH 500 MB TEMPS OF -8C. DAYTIME HEATING AND MORE FAVORABLE SYNOPTIC LIFT ASSOCD WITH PVA FROM SHORTWAVE TROUGH SHOULD PRODUCE HIGH RAINFALL COVERAGE TODAY AND WE HAVE 60-70% POPS PAINTED IN OUR CWA THROUGH 6 PM. FOR TONIGHT...40-60% POPS ARE FORECAST WITH BEST CHANCES IN THE EVENING FROM 6PM-10PM. FOR THE UPDATE...HAVE INCLUDED HEAVY RAINFALL AT TIMES FOR THIS AFTN OVER OUR SRN ZONES WHERE OVERALL LIFT IS MORE FAVORED. BASED ON CURRENT RADAR...MAY BE TWEAKING UP POPS FURTHER BY 10-20% OVER S ZONES AND NEAR THE E COAST. HAVE ALSO TRIMMED HIGHS 1-2 DEGS DUE TO CLOUDS AND CONVECTION. MAIN THREATS FROM STORMS WILL BE STRONG DOWN-BURSTS UP TO 60 MPH AND CLOUD TO GROUND LIGHTNING. && .AVIATION...TEMPO GROUPS WARRANTED TODAY WITH CHANCES INCREASING FOR GNV THIS MORNING WITH TSRA POSSIBLE THERE WITHIN NEXT 2-3 HRS. CONVECTIVE INHIBITION WILL HOLD OFF TSRA FOR REST OF TAFS UNTIL MAINLY AFTERNOON HRS...THOUGH A SHOWER OR TWO CANNOT BE RULED OUT BEFORE THEN. TEMPO IFR VSBY POSSIBLE IN TSRA THIS AFTN WITH GUSTY WINDS. CONVECTION CHANCES DIMINISH IN THE EVENING. && .MARINE...NO SIGNIFICANT CHANGES. WINDS ARE SW AROUND 10 KT AT BUOYS WITH SEAS OF ABOUT 2 FT OR LESS. SOME SHOWERS AND STORMS EXPECTED TO BEGIN AFFECTING COASTAL WATERS AROUND NOON ONWARD. BOATERS WILL NEED TO CLOSELY MONITOR WX CONDS. RIP CURRENTS: LOW RISK WITH SURF ONLY ABOUT 1 FOOT AT LOCAL BEACHES. LOW RISK EXPECTED SAT AS WELL. && .PRELIMINARY POINT TEMPS/POPS... AMG 91 73 89 73 / 60 30 50 40 SSI 89 77 87 77 / 60 40 50 50 JAX 91 73 90 74 / 60 50 60 60 SGJ 89 74 90 74 / 60 50 60 60 GNV 90 73 87 74 / 70 40 60 50 OCF 90 73 88 73 / 70 40 60 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHASHY/MCALLISTER
Hazardous weather outlook, Aug 17, 4:30 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 430 AM EDT FRI AUG 17 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-180928- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 430 AM EDT FRI AUG 17 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL TRACK EAST TO NORTHEAST THIS MORNING FROM THE GULF OF MEXICO. STORMS WILL TRACK WEST AROUND 10 MPH...WITH MORE NUMEROUS ACTIVITY EXPECTED NEAR THE ALTAMAHA RIVER BASIN AND THE ATLANTIC COAST DURING THE LATE AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...AND THESE STORMS WILL BE CAPABLE OF STRONG WIND GUSTS OF 40 TO 60 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET...WITH ISOLATED STORMS POSSIBLE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NUMEROUS TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE PERIOD. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
In the hours before
Local storm report, Aug 17, 8:48 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
848 AM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM LIGHTNING FOLKSTON 30.84N 82.01W
08/15/2012 CHARLTON GA TRAINED SPOTTER
LIGHTNING STARTED A FIRE AT A GEORGIA POWER SUBSTATION IN
FOLKSTON. RESULTANT POWER OUTAGE AFFECTED CUSTOMERS IN
CHARLTON, CAMDEN AND NASSAU COUNTIES.
&&
ARSSpecial weather statement, Aug 17, 11:01 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1101 AM EDT FRI AUG 17 2012 GAZ134>136-171545- APPLING-BACON-WAYNE- 1101 AM EDT FRI AUG 17 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN WAYNE...SOUTHERN APPLING AND NORTHEASTERN BACON COUNTIES FOR STRONG WINDS VALID UNTIL 1145 AM EDT... AT 1102 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 15 MILES SOUTHWEST OF SURRENCY...OR 7 MILES NORTHEAST OF ALMA...MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY...SCREVEN AND ODUM THROUGH 1145 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3147 8196 3158 8249 3172 8251 3181 8200 TIME...MOT...LOC 1502Z 270DEG 21KT 3164 8240 TRABERT
Special weather statement, Aug 17, 11:53 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1153 AM EDT FRI AUG 17 2012 FLZ022-023-030-171630- BAKER-COLUMBIA-UNION- 1153 AM EDT FRI AUG 17 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN BAKER...CENTRAL COLUMBIA AND NORTHERN UNION COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 1230 PM EDT... AT 1153 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED OVER WATERTOWN...OR 3 MILES EAST OF LAKE CITY...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINFIELD...WATERTOWN...LAKE CITY...FIVE POINTS AND OLUSTEE THROUGH 1230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3037 8231 3013 8227 3010 8267 3028 8271 TIME...MOT...LOC 1553Z 260DEG 11KT 3020 8259 SHULER
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:08 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 37 min |
| Aug 16, 8:17 PM EDT | Special Weather Statement | JAX | Clinch | 43 min |
| Aug 17, 11:01 AM EDT | Special Weather Statement | JAX | Appling | 44 min |
| Aug 17, 12:17 PM EDT | Special Weather Statement | JAX | Glynn | 28 min |
| Aug 17, 1:29 PM EDT | Special Weather Statement | JAX | Glynn | 31 min |
| Aug 17, 1:53 PM EDT | Special Weather Statement | JAX | Pierce | 52 min |
| Aug 17, 2:19 PM EDT | Special Weather Statement | JAX | Camden | 41 min |
| Aug 17, 2:40 PM EDT | Special Weather Statement | JAX | Wayne | 50 min |
| Aug 17, 2:46 PM EDT | Areal Flood Advisory | JAX | Brantley, Glynn, Pierce, Ware, Wayne | 119 min |
| Aug 17, 2:51 PM EDT | Special Weather Statement | JAX | Camden | 39 min |
| Aug 17, 3:02 PM EDT | Special Weather Statement | JAX | Brantley | 28 min |
| Aug 17, 3:33 PM EDT | Special Weather Statement | JAX | Camden, Glynn | 42 min |
| Aug 17, 3:42 PM EDT | Special Weather Statement | JAX | Appling, Bacon, Wayne | 48 min |
| Aug 17, 4:30 PM EDT | Special Weather Statement | JAX | Appling | 30 min |
| Aug 17, 7:26 PM EDT | Special Weather Statement | JAX | Atkinson | 49 min |
| Aug 17, 7:50 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 40 min |
| Aug 16, 8:00 PM EDT | Special Weather Statement | JAX | Nassau | 45 min |
| Aug 16, 8:39 PM EDT | Special Weather Statement | JAX | Nassau | 51 min |
| Aug 16, 8:55 PM EDT | Special Marine Warning | JAX | 2 hr | |
| Aug 16, 9:40 PM EDT | Special Weather Statement | JAX | Duval, Saint Johns | 50 min |
| Aug 17, 11:28 AM EDT | Special Marine Warning | JAX | 92 min | |
| Aug 17, 11:53 AM EDT | Special Weather Statement | JAX | Columbia | 37 min |
| Aug 17, 12:32 PM EDT | Special Weather Statement | JAX | Columbia | 28 min |
| Aug 17, 12:59 PM EDT | Special Weather Statement | JAX | Clay | 46 min |
| Aug 17, 1:16 PM EDT | Special Weather Statement | JAX | Bradford | 29 min |
| Aug 17, 1:39 PM EDT | Special Marine Warning | JAX | 2 hr | |
| Aug 17, 1:44 PM EDT | Special Weather Statement | JAX | Duval | 31 min |
| Aug 17, 1:49 PM EDT | Special Weather Statement | JAX | Nassau | 41 min |
| Aug 17, 2:00 PM EDT | Special Weather Statement | JAX | Duval | 30 min |
| Aug 17, 2:19 PM EDT | Special Marine Warning | JAX | 116 min | |
| Aug 17, 4:15 PM EDT | Special Marine Warning | JAX | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.